Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 20, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 5, 2024, 8:02 PM EDT for 4 counties in North Carolina. It took effect at Jun 6, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2024, 8:02 PM EDT (00:02 UTC)
- In effect from
- Jun 6, 2024, 8:00 AM EDT
- Expired
- Jun 6, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WHUS42 KMHX 060002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Wed Jun 5 2024 NCZ195-196-199-204-205-061215- /O.NEW.KMHX.BH.S.0020.240606T1200Z-240607T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 802 PM EDT Wed Jun 5 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From Thursday morning through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
987 WHUS42 KMHX 060721 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 321 AM EDT Thu Jun 6 2024 NCZ195-196-199-204-205-062300- /O.CON.KMHX.BH.S.0020.240606T1200Z-240607T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 321 AM EDT Thu Jun 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
994 WHUS42 KMHX 061425 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1025 AM EDT Thu Jun 6 2024 NCZ195-196-199-204-205-070000- /O.CON.KMHX.BH.S.0020.000000T0000Z-240607T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1025 AM EDT Thu Jun 6 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 3:42 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 5, 3:42 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
342 PM EDT Wed Jun 5 2024
.SYNOPSIS...
A weak front near the Albemarle Sound will lift north this
morning while high pressure remains off the Southeast coast
through today. A strong cold front will approach from the west
Thursday and move through Friday bringing slightly cooler and
drier conditions over the weekend. Another frontal system will
likely impact the area early next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 1530 Wednesday...Upper ridging over the SECONUS will
gradually flatten and break down as an upper level trough in
the Upper Midwest and an upper low near the Gulf Coast States
approach from the west. Two mid level shortwaves also approach
the Carolinas from the west today with the first flattening and
eventually dissipating before it gets to the Appalachians while
the second and stronger trough begins to approach the
Appalachians near sunset. At the SFC, ridging remains offshore
keeping deep layer S-SW'rly flow across ENC today with winds
gusting to around 20-25 mph into this evening. While we will
continue to remain warm and muggy, with upper ridging still
overhead subsidence aloft will likely inhibit widespread shower
and thunderstorm development. But, a few isolated to widely
scattered showers and storms could develop and as such kept SChc
to low end Chc PoP's in the forecast. Ongoing convection over
the coastal plain is expected to be longer lasting than the more
short lived cells popping up along the seabreeze. In addition
to this, there is the potential for widespread high and mid
level cloud cover to stick around for much of the day today
limiting insolation and thus instability. Hi-Res CAM guidance
generally suggests 500-1500 J/kg of SBCAPE across ENC the rest
of the afternoon. With minimal shear expected (15-25 kts)
across the area as well, the severe threat while non-zero is
once again very low. Temps will be toasty with highs in the
upper 80s across the coastal plain and mid-80s along the OBX.
Tonight, a brief lull in precipitation will be possible
especially late overnight and into early Thurs morning as the
upper ridge finally flattens completely and previously mentioned
upper trough with associated mid level shortwave enter into the
Wern Carolinas overnight. Either way, have SChc at best PoPs
across far inland zones and offshore this evening as an isolated
to widely scattered shower/tstm or two will remain possible. A
rinse and repeat for temps tonight as the area remains muggy and
warm with lows in the low to mid 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 1530 Wednesday...Active day ahead as upper trough and
prefrontal trough ahead of a strong cold front approach the
area. Sct showers and iso tstm potential in the morning near the
coast along the developing seabreeze, with chances increasing
through the day with better forcing and moisture ahead of the
front. Similar to the last few days, will be moist and unstable
though weak shear will continue to limit the overall severe
threat. However, an isolated strong storm with gusty winds and
small hail will be possible. PWATs will approach 2 inches for
most of the area, so moderate to locally heavy rain also
possible. Largest change to this time period was to slightly
delay the progression of the prefrontal trough, which in turn
will delay the onset of precip activity in the form of the
broken line of showers/storms associated with the prefrontal
trough. An increase in heat and humidity is also likely as
highs climb into the upper 80s to low 90s, and it will feel like
95-100 degrees for most of the area when factoring in the
humidity.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Wed...Scattered to numerous showers and storms
expected Thursday night ahead of a cold front. The front will
move through Friday. Mostly dry with more comfortable temps
expected this weekend. Another frontal system will likely impact
the area early next week with increasing rain chances.
Thursday Night through Sunday...The front will move through
Friday. Isolated showers and storms may linger along the coast
through the day, with seabreeze likely pinned in the afternoon
and weak boundary in the vicinity. Upper troughing becomes more
zonal along the east coast through the weekend with weak high
pressure building in, depicting drier and slightly cooler
conditions across eastern NC. A more comfortable airmass
expected over the weekend with dewpoints falling into the 50s
and 60s and high temps in the 80s.
Monday and Tuesday...Still a high amount of uncertainty early
next week, with the potential for another frontal system to
impact the area. The GFS is the more progressive model pushing a
front through Sunday night/early Mon, while the EC is the
slower/stronger/wetter solution. Will continue to cap pops at
chance given the uncertainty.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday morning/...
As of 1330 Wednesday...Predominantly VFR flight cats through
the period with the exception being inland TAF sites which could
see subVFR conditions briefly due to afternoon/evening
convection. Closer to the coast, shower/tstorm activity is
expected to be more isolated and have opted to leave VCSH/VCTS
out of TAFs for now. Otherwise a mix of mid and high clouds are
forecast with CIGs remaining VFR with S-SW'rly 10-15G20kt winds.
These gusty winds will then ease this evening towards sunset
with light winds and VFR conditions persisting into Thursday
morning. The usual pessimistic guidance is showing lower CIGs
encroaching on coastal TAF sites from offshore in the early
morning hours. Another convectively active day on deck Thurs
with iso showers possible along/near the around 90coast
transitioning to scattered showers/storms working from W to E
across the FA in the late afternoon and early evening ahead of
an approaching cold front.
LONG TERM /Thursday Afternoon through Sunday/...
As of 330 PM Wed...Scattered to numerous showers and storms
expected Thu afternoon and evening ahead of a cold front, which
could bring periods of sub- VFR conditions. Pred VFR conditions
return Friday into the weekend, behind the cold front with weak
high pressure building into the area.
&&
.MARINE...
SHORT TERM /Through Tonight/...
As of 1530 Wednesday...Our stretch of benign boating conditions
comes to an end this evening as high pressure remains centered
offshore while a cold front begins to approach from the west
tightening the pressure gradient and increasing the winds across
our waters. Ongoing 5-10 kt SW'rly winds with gusts up around
10-15 kts will increase to 15-20 kts with gusts up to 25-30 kts
across much of our waters overnight. These elevated winds then
persist into the end of the period. SCAs are in place for all
area waters save for Pamlico, Pungo, Neuse, and Bay Rivers.
Relatively calm seas of 1-2 ft gradually increase to 2-4 ft
tonight as the winds increase with yet another chance at some
isolated to widely scattered shower and thunderstorm activity
through the period.
LONG TERM /Thursday through Sunday/...
As of 330 PM Wed...Gradient will continue to tighten Thursday
ahead of a cold front. SW winds will increase to 15-25 kt with
SCA conditions likely for the coastal waters and Pamlico Sound
through Thu night. Will be marginal for the Albemarle Sound, but
SCA may need to be extended. The cold front will move through
Friday and Friday night, with gradient relaxing and winds
becoming WSW 10-15 kt. Light to moderate NNW- WNW winds Sat 5-15
kt. Moderate SW flow returns Sunday ahead of another cold
front. Seas will build to building to 3-6 ft Thursday, subsiding
to 2-4 ft Fri and cont into the weekend.
More uncertainty early next week with potential for another
frontal system to impact the area. SCA conditions possible.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
Thursday for AMZ131-230.
Small Craft Advisory from 8 PM this evening to 2 AM EDT Friday
for AMZ135.
Small Craft Advisory from midnight tonight to midnight EDT
Thursday night for AMZ150.
Small Craft Advisory from 4 AM Thursday to 8 AM EDT Friday for
AMZ152-154-156-158.
Small Craft Advisory from 11 PM this evening to 9 PM EDT
Thursday for AMZ231.
&&
SYNOPSIS...MHX
NEAR TERM...CEB
SHORT TERM...CEB
LONG TERM...RM/CQD
AVIATION...CQD/CEB
MARINE...CQD/CEBHazardous weather outlook, Jun 5, 4:12 AM EDT, 15 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 412 AM EDT Wed Jun 5 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-203-060815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 412 AM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday will present an elevated heat risk and a threat for scattered strong to severe storms that could produce heavy rainfall, gusty winds, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-060815- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 412 AM EDT Wed Jun 5 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday will present an elevated heat risk and a threat for scattered strong to severe storms that could produce heavy rainfall, gusty winds, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:21 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 29 min |
| Jun 6, 6:38 PM EDT | Special Marine Warning | MHX | 41 min | |
| Jun 6, 7:47 PM EDT | Special Weather Statement | MHX | Duplin | 43 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.